Article Text

PDF
CASE REPORT
Gerstmann syndrome complicating polycythemia secondary to anabolic steroid use
  1. Nina Long1,
  2. Satnaam Bassi2,
  3. Don Pepito2 and
  4. Hossein Akhondi2
  1. 1 School of Osteopathic Medicine, Touro University Nevada, Henderson, Nevada, USA
  2. 2 Internal Medicine Residency, MountainView Hospital, Las Vegas, Nevada, USA
  1. Correspondence to Dr Hossein Akhondi, h68akhond{at}hotmail.com

Abstract

Anabolic steroid use is prevalent among athletes and bodybuilders. There are known cardiovascular, reproductive, musculoskeletal and neuropsychiatric risks associated with their prolonged use. Although there have been very few documented cases of strokes associated with anabolic steroid use, cardiomyopathy and secondary erythropoiesis can increase the risk of strokes in users with no other risk factors. We present a 49-year-old man with left parietal ischaemic stroke with haemorrhagic conversion resulting in Gerstmann syndrome secondary to a hypercoagulable state from chronic anabolic steroid use.

  • stroke
  • neurological injury
  • public health
View Full Text

Statistics from Altmetric.com

Footnotes

  • Contributors SB encountered the case and treated him. NL gathered the information and wrote the manuscript. DP edited the manuscript and supervised the treatment. HA did critical manuscript editing and submission.

  • Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.

  • Competing interests None declared.

  • Provenance and peer review Not commissioned; externally peer reviewed.

  • Patient consent for publication Obtained.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.